Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment and hives
Dec 2, 2002

David. I began a cocktail at the beginning of this year, zerit, epivir and viramune. Viramune gave me liver induced hep and I quit therapy one month after starting.

I have been averse to starting another therapy, but lately I have developed a series of hives around the wrists, elbows, armpits, etc. and I am about to scratch myself to death. I am wondering the likelihood that the hives are viral related? It may be uncommon, but does it happen? I cannot find research to really support this other than the initial acute infection (I was one of those individuals who was nice and blotchy during initial infection). At last count, my viral load had gone from around 60,000 to 145,000 and my T cells had dropped from the 600s into the 500s.

If it means starting a cocktail to help get rid of them, I will! However, I am afraid of the same allergic reactions. I did okay with zerit and epivir. Which PI would you suggest to take with those? I'll probably try sustiva, but I'm afraid of allergies to that as well. Thanks for your help and advice.

Response from Dr. Wohl

I have to admit, as any of my colleagues will tell you, I am not all that great with rashes even when I can see and examine them. So, imagine how useful I will be to you via the internet.

To me hives means raised areas of the skin like welts that are red and itchy. If this is what you have, I would look to see if there is anything new like a new soap, shampoo, lotion, laudry detergent etc. that you may be reacting to.

It is unclear how long after you stopped your HIV meds that you developed the rash and how long it has been present. If it started soon after you stopped the meds and you had similar problems with your skin during acute infection, then this can certainly be due to the HIV itself.

However, I'd feel less certain about ascribing the rash to the virus if it occurred many weeks after discontinuation of the HIV regimen.

I for one would not start anyone on Sustiva or Viramune with a UFR (unidentified flaring rash). The potential for these drugs to cause rash will muddy the waters and compromise your HIV treatment.

You go to Midas, you get a muffler. I'd see a dermatologist. DW



Previous
Starting Treatment
Next
ADHERENCE: Take late or give up

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement